Medications and Nutrition
Certain drugs can affect nutritional status and may lead to over- or under-nutrition. The table below summarises the major medication-nutrient interactions that may affect older athletes. In summary, nutritional status can be affected by a decrease or increase in appetite, malabsorption of nutrients, stimulation of basal metabolic rate, and changes in the glycemic level of food. Given the complexity of the drug-nutrient interaction, it is important that the masters athlete work closely with a health professional to maximise both nutrient and drug effectiveness.
(eg. Aldactone, Chlotoride, Lasix)
|Alterations in renal tubular function||Loss of sodium, potassium and magnesium|
|Disinterest in food||Protein and calories intake reduced|
|Cardiac glycosides(eg. Digoxin)||Anorexia, nausea, vomiting, disinterest in food||Protein and calories intake reduced|
(eg. Phenytoin, Dilantin, Phenobarbitone)
|Induction of liver enzymes
Reduced absorption of folic acid
|Altered vitamin D metabolism
(eg. Aspirin, Voltaren, Nurofen, Orudis)
|Gastrointestinal blood loss||Iron deficiency|
(eg. Prednisone, Prednisolone, Cortisone)
|Inhibition of calcium absorption, alterations in glucose metabolism and electrolyte imbalance.
Increased excretion of vitamin C
|Calcium imbalance (osteoporosis), hyperglycemia, sodium retention and potassium deficiency
|Antacids||Decreased absorption of phosphate||Phosphate|
|Tetracycline||Increased excretion of vitamin C||Vitamin C|
|Bile acid sequesters||Malabsorption of fat-soluble vitamins||Vitamins A, D, E and K|
|Mineral oil laxatives
|Inhibition of fat-soluble vitamins absorption.
Depletion of Potassium
|Vitamins A, D, E and K malabsorption